Tennessee, 2025

Damaging Wind in Tennessee, April 23, 2025

April 23, 2025 · NWS MRX · 1 event in 1 county or zone

Weak atmospheric lifting, including some orographic influences, helped spawn a severe thunderstorm in McMinn County that produced severe straight line winds and some damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Weak atmospheric lifting, including some orographic influences, helped spawn a severe thunderstorm in McMinn County that produced severe straight line winds and some damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 23, 2:29 PM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Apr 23, 2:29 PM EST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
329 PM EDT Wed Apr 23 2025

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Thursday)
Issued at 231 PM EDT Wed Apr 23 2025

Key Messages:

1. Periods of showers and storms through the period. Greatest
coverage this evening and especially for Thursday
afternoon/evening.

2. Slightly above normal temperatures through Thursday.

Discussion:

Meso-analysis shows marginal instability with MLCAPES of 1000-1500
over much of east Tennessee and southwest North Carolina with more
stable airmass over southwest Virginia. Effective shear is weak
and generally less than 25 knots. DCAPE of 600 or less, weak boundary
layer winds, and mid-level lapse rates of 6 degrees of less depict
a limited environment for severe storms. Some isolated strong
convection with gusts of 35 mph, brief heavy rain, and lightning
are expected through early this evening.

Main forcing is orographic lift thus greatest coverage along
over/near the Plateau and far east Tennessee/southwest North
Carolina.

For Tonight, isolated showers are expected otherwise
deterministic and ensemble models shows increasing high and mid-
level clouds which will limit fog development overnight/early
Thursday morning.

For Thursday, the deterministic models and ensemble solutions
depict increasing coverage of convection. This is due to the
short-wave over east Texas/mid-Mississippi valley moving slowly
across the Tennessee valley for tomorrow. A fairly saturated
vertical profile so expect a good deal of coverage of showers and
embedded storms. Again, instability and shear are limited for
any severe development at best.

Overall, temperatures will be slight above normal through the
period.

&&

.LONG TERM...
(Thursday night through next Wednesday)
Issued at 231 PM EDT Wed Apr 23 2025

Key Messages:
1. Wet pattern continues through Saturday then drying out some for
early next week.

2. Overall, slightly above normal temperatures are expected
throughout much of the extended forecast, especially for early to
mid next week.

Discussion:

For Friday, a fairly progressive upper air pattern with a series
of short-waves moving across the region. Instability is marginal
with MLCAPES of 1000 or less with weak shear and saturated
environment. Limited chance of strong storms but scattered to wide
spread convection expected.

For Saturday, an upper trough sweeps across the Great Lakes and
upper Ohio valley pulling a frontal boundary through the region.
Again, instability limited ahead of frontal boundary and the
majority of the dynamics stays well north of the area. Ensemble
QPF is quite low and generally below 0.25 inch.

For Sunday through Tuesday, upper ridging builds across the
Tennessee valley and southern Appalachians with warming
temperatures. Unseasonably warm with highs some 10+ degrees above
normal for Monday and Tuesday. By Tuesday, deterministic and
ensemble models show increasing boundary layer moisture with a
return of terrain forced afternoon/evening convection.

For Wednesday, upper ridge weakens allowing for more widespread
mainly afternoon/evening storms.

&&

.AVIATION...
(18Z TAFS)
Issued at 135 PM EDT Wed Apr 23 2025

A summer-like pattern across east Tennessee with the main concern
being periods of scattered convection. Best instability will be
across TYS and especially CHA where the best coverage/probability
of showers and thunderstorms. Besides the convection,
MVFR/possibly IFR ceilings are expected at CHA early Thursday
morning. Marginal MVFR is expected at TYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             61  78  63  80 /  40  70  40  80
Knoxville McGhee Tyson Airport, TN  59  78  61  78 /  30  70  30  90
Oak Ridge, TN                       59  78  60  76 /  30  70  30  90
Tri Cities Airport, TN              55  78  58  76 /  20  60  20  80

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...DH
LONG TERM....DH
AVIATION...DH
Hazardous weather outlook, Apr 23, 1:39 PM EST, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
239 PM EDT Wed Apr 23 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-241845-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
239 PM EDT Wed Apr 23 2025 /139 PM CDT Wed Apr 23 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Apr 23, 2:06 PM EST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Morristown TN
206 PM CDT Wed Apr 23 2025

TNZ082-231930-
Bledsoe TN-
206 PM CDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BLEDSOE COUNTY
THROUGH 230 PM CDT...

At 206 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pikeville, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mount Crest, Pikeville, and Fall Creek Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3572 8526 3575 8527 3576 8526 3577 8518
      3577 8510 3576 8509 3558 8510 3557 8511
      3555 8511 3555 8510 3554 8510 3560 8539
TIME...MOT...LOC 1906Z 265DEG 10KT 3565 8530

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JLB
Special weather statement, Apr 23, 2:29 PM EST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Morristown TN
229 PM CDT Wed Apr 23 2025

TNZ082-232000-
Bledsoe TN-
229 PM CDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BLEDSOE COUNTY THROUGH
300 PM CDT...

At 229 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pikeville, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mount Crest, Pikeville, and Fall Creek Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3564 8535 3571 8527 3569 8505 3561 8506
      3557 8511 3555 8511 3555 8510 3553 8510
      3554 8511 3553 8511 3552 8513 3550 8514
      3561 8536
TIME...MOT...LOC 1929Z 280DEG 8KT 3562 8526

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JLB
Special weather statement, Apr 23, 2:36 PM EST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Morristown TN
336 PM EDT Wed Apr 23 2025

NCZ060-232015-
Cherokee NC-
336 PM EDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT CHEROKEE COUNTY THROUGH 415 PM
EDT...

At 336 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Ducktown, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hiawasse Dam, Violet, Murphy, Culberson, Hot House, and Unaka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3499 8430 3508 8431 3520 8429 3526 8401
      3525 8400 3524 8401 3522 8398 3505 8396
      3505 8397 3504 8396 3502 8396 3499 8401
TIME...MOT...LOC 1936Z 261DEG 10KT 3511 8423

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JLB
Special weather statement, Apr 23, 2:57 PM EST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Morristown TN
357 PM EDT Wed Apr 23 2025

TNZ082-083-232045-
Rhea TN-Bledsoe TN-
357 PM EDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN RHEA AND CENTRAL
BLEDSOE COUNTIES THROUGH 445 PM EDT/345 PM CDT/...

At 357 PM EDT/257 PM CDT/, Doppler radar was tracking a strong
thunderstorm over Pikeville, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Evensville, Pikeville, and Dayton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3559 8528 3570 8521 3566 8490 3546 8499
TIME...MOT...LOC 1957Z 290DEG 11KT 3561 8516

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BW
Special weather statement, Apr 23, 3:25 PM EST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Morristown TN
325 PM CDT Wed Apr 23 2025

TNZ098-232115-
Marion TN-
325 PM CDT Wed Apr 23 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN MARION COUNTY
THROUGH 415 PM CDT...

At 325 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Tracy City, or 13 miles northwest of Jasper,
moving east at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fiery Gizzard State Park, Sequatchie Cave, Foster Falls State Park,
Jasper, and Monteagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3523 8586 3524 8584 3524 8582 3522 8577
      3522 8574 3524 8569 3529 8571 3529 8569
      3531 8565 3530 8563 3532 8556 3506 8558
      3511 8586
TIME...MOT...LOC 2025Z 272DEG 6KT 3521 8578

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BW
Special weather statement, Apr 23, 5:00 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Morristown TN
600 PM EDT Wed Apr 23 2025

TNZ085-086-232245-
Northwest Monroe TN-McMinn TN-
600 PM EDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT EASTERN MCMINN AND WEST CENTRAL
MONROE COUNTIES THROUGH 645 PM EDT...

At 600 PM EDT, Doppler radar was tracking a strong thunderstorm near
Etowah, or near Athens, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Englewood, Mount Vernon, Athens, Etowah, Niota, Madisonville, and
Sweetwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3530 8451 3538 8466 3560 8451 3545 8430
TIME...MOT...LOC 2200Z 214DEG 10KT 3539 8453

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DGS

The radar

The Knoxville radar (KMRX), 129 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McMinn

When
April 23, 5:15 PM EST
Where
McMinn County, 0.69 mi N of Old Englewood
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.430, -84.500

Several trees were blown down by severe thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1250738.